Suffering symptoms vs. stepping into side effects

I thought Thursday’s fall was bad, but I had no idea what my body was really in for.

On Thursday, before the fall, I had finally had the big appointment with my rheumatologist.  Even though we didn’t have any solutions, I felt much better afterwards.  She reminded me that I’ve had a lot of ups and downs over the years, and that my memory was a bit clouded; yes, I’d been just as bad off as this before, sometimes worse.  And while it wasn’t necessarily a solution, we did have a course of action: a new med.  This was an anti-depressant that’s sometimes used for these kinds of illnesses.  It can help with fatigue and with arthritic pain.  Sure, there are some severe potential side effects (like suicide!) but we decided to try it.

Boy was I unprepared!  Within a few hours I was really hot and my skin was tingling.  My heart was racing.  I had diarrhea.  And then I was vomiting like I never have in my entire life.  This was bad!  Luckily, I had a friend visiting and she insisted on staying all day, until I felt better and went to bed for the night.  Thankfully, the worst of it only lasted a couple of hours.

Now, obviously I knew this was bad, but I didn’t realize how bad it was until I heard my doctor’s concern today, and then heard her shock when I said I’d only taken one dose.  She had prescribed the lowest dose they make.  This was considered a very severe reaction.  So the question is, should I try a different type of anti-depressant?

For a less severe reaction, of course the answer would be yes.  The funny thing is, I was willing to risk it, but my doctor wants to exhaust all other options first.  Now, I don’t really want to go through that horrible experience again, but it was only a few hours, and isn’t it worth it if the drug might actually work and help me?  Like I said before, the options are lousy, but they’re all we have.  Just because the side effects suck doesn’t mean they’re necessarily worse than the symptoms that the meds are trying to fix.

It happens all the time, and for me it’s happening again: symptoms vs. side effects.  What a rotten choice.

Please share this on Facebook, Twitter, etc. This blog is new, and it would be great to have it passed along.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: